My entire body seems to be going numb. Can lyme do that?
Hi all and thanks for your advice so far.
I mentioned here before that I was diagnosed with MS recently but I want to make sure to rule out lyme completely before I start treating the MS. I have an appt with a LLMD next week and hopefully I can get some more testing done. But my new symptoms are starting to really scare me.
I woke up Wednesday morning with my entire stomach numb. I thought it might only last for a while but it's gotten worse. Now, both of my hands are partially numb (my right hand is almost completely numb at this point). My feet are tingling and I feel numbness/strain in my calves; my legs feel as if i've run a few miles (up to this point, most of my symptoms have been more on my left side but now it's both for sure). All of these symptoms have just hit me in the past few days and they're all new and terrifying. I know that if I call my neuro, they'll want to put me on IV steroids, but my reaction to prednisone last month made everything so much worse. :(
There are a few reasons why I think it could possibly be lyme:
1) Tests and MRI. The nuero that diagnosed me told me that my MRI didn't look like classic MS. There were 19 lesions (I'm 25/Hispanic female). The second nuero who saw me said that there was a lesion that did look like classic MS and that's why she was diagnosing me. My LP came back with 1 oband and this specialist at USC said that usually there would be 5 bands for her to consider it positive. Lastly, my evoked potential tests came back normal.
2) I started having issues with my ears in december: ringing (still hasnt gone away), pressure/fullness that comes and goes and a HYPER sensitivity to sound. None of the doctors could really give me answers about this, and couldnt tell me that it sounds like MS...but from what I've read, it does sounds common in Lyme.
3) Steroid reaction. An ENT prescribed it to me in december because he said that my ear issues sounded like Meniere's could be developing and he wanted to see if I'd feel better after 5 days of prednisone. Well, all of those symptoms got MUCH worse. The dizziness, head pressure and fullness were terrible from when I started taking it through the following days, and finally got a little better about a week after I stopped taking it.
4) My reaction to sugar: My cravings have gotten really bad and all of my symptoms get worse when I eat something sweet.
I'm not sure what to do now. My body feel like it's all going numb and I'm afraid my right hand might go too numb to type? I'm just not sure if this could be a lyme relapse or if all of this could be an MS flair? I'd love any suggestion or advice you might have.
You are handling all this very well -- it must be alarming, and you reasoning your way through it. Good for you -- that ability to keep focussed on what to do is and will help you greatly going forward.
I am not medically trained, and don't know anything about MS except what I've picked up from having Lyme and doing the differential diagnosis (comparing symptoms of Lyme vs MS) as you are.
I know it's Saturday, so Monday is a ways away, but on Monday try calling the LLMD and get bumped up if they have a cancellation, tell them your symptoms are worsening and you really want to see the dr as soon as possible.
In the meantime, consider calling your regular doc (is there anyone other than the neuro that you could see? a GP?) and tell them your symptoms, but when they try to give you steroids tell them that you are looking for options because the steroids made you so much worse last time.
If all else fails (such as the GP tells you to call the neuro), I would certainly tell him quite firmly about the reaction you had if he wants to put you on the steroids again and tell him you don't want to go there again.
You are within your rights to refuse that treatment, but the doc is also within his rights not to treat you ... tho most docs when they meet reasoned defiance will back down and rethink.
I personally didn't have numbness from Lyme and babesiosis, more like rolling pain down through my body. But everyone is different, and the selection of co-infections changes the whole symptom picture for everyone too.
So bottom line is, consulting a doc is a good thing, and I would tell them about your bad reaction to predisone and that you don't want to go there again, then see what they offer next. Take care, let us know how you do, okay?
Hi Natalie, I don't have alot to offer because I have just newly been dx'd with Lyme, babesia and bartonella, but,, I can say, that I have had both of my hands go numb and last up to 6 -7 hours. If I am leaning on the couch a certain way, my stomach goes numb for a long time too, its crazy.
Any time I have been on prednisone , I had a flare of my speech slurring, so I get it when they say that Lyme and steroids don't mix well.
I hope you can get a doctor to hear your concerns, it took me 4 yrs. before someone would listen. I was dx'd with a TIA, siezure disorder, anxiety, fibro. CFS, and central sensitization, (LOL), another term for the fibro. spectrum... But the seizure disorder is relevant with the bartonella. Thank God for a LLMD!!!
I don't know if you have any answers yet, but I thought I'd reply. It looks like you have done good research. I, too, have about 20 small white matter lesions, but they don't look like MS. I didn't have any obands, but then I also tested negative in the CSF and blood for Lyme. The fact that you got worse on prednisone is a huge indicator for Lyme. (Me, too.)I believe that was also a contributing factor to why I tested negative, as the prednisone suppresses the immune system.
I did test positive on the IgM Western Blot at IGeneX, but not on the IgG. Only an LLMD would ever have diagnosed me with Lyme with those test results.
Have you seen Dr. Burrascano's guidelines for diagnosis and treatment? It is intended for doctors, but I found it very useful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.